Abstract 14691: Statins Do Not Increase the Risk of Post Acute Myocardial Infarction Depression: Insights from PREMIER and TRIUMPH Registries
Background: While statins are a cornerstone of prevention after acute myocardial infarction (AMI), some recent studies have suggested that they may be associated with subsequent depression. The association between statins and depression after AMI is unknown.
Methods: Using data from 2 multi-center, prospective registries of AMI patients (PREMIER and TRIUMPH), we examined changes in depressive symptoms between the index hospitalization and 1-month later among 3058 statin-naïve patients on admission and compared those who were and were not discharged on a statin. We excluded 2125 patients already on chronic statin treatment. Depressive symptoms were quantified with the validated 8-item Patient Health Questionnaire (PHQ-8), which rates depressive symptoms from 0 to 24 (with higher scores denoting more depressive symptoms). We also examined whether 1-month change in depressive symptoms were different between the statin groups using a matched propensity score analysis (C-statistic, 0.74), which incorporated baseline PHQ scores, anti-depressant medications and 27 other relevant clinical variables
Results: Of the statin-naïve patients on admission, we identified 2544 (83%) patients discharged on a statin and 514 (17%) who were not. Patients in the statin group had a lower baseline PHQ-8 score than patients in the non-statin group (4.9 vs. 5.7, P=0.001). At 1-month, PHQ-8 scores had decreased by an average of 0.9 in both patients discharged on statins (P<0.001) and in those not discharged on statins (P<0.001). After propensity matching of 451 patients not discharged on statin therapy with 1240 patients who were discharged on a statin, statin use was not associated with a difference in mean 1-month change in PHQ-8 scores compared to untreated patients (absolute mean difference in 1-month change in PHQ-8 scores with statin use, -0.13, 95% CI -0.69 to 0.43, P=0.65).
Conclusion: Use of statin medications after AMI was associated with a decrease in depressive symptoms at 1-month follow-up. Moreover, the change in depressive symptom scores was similar between the statin and non-statin patient groups.
- © 2010 by American Heart Association, Inc.